Increase in Cycling
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Increase in Cycling


I have been taking depakote for over 6 years and have been successful in achieving good results, objective view of my "gift" etc.  However i have recently noticed that the cycle is speeding up and deepening (becoming more intense).  this has been a slow gradual realization...although now that i am aware...it seems that it is progressing faster.  Should I request an uppage in dosage (currently at 500 mg 2x a day) or consider alternatives.  I have only 1 kidney, so that kinda limits things a wee bit.

Thank you
 

Dear PJ -- 
Usually we move the dose of one agent up until it has reached near maximal blood levels for that agent (e.g for Depakote, blood levels of 125 mcg/dl; not the 100 mcg/dl level that is usually reported as the "lab range" for this medication); unless you've run into intolerable side effects before you get to that blood level, or gotten better on the way up.  As you know, the big side effect we watch out for with Depakote is an appetite that leads to tremendous weight gain.  There appears to be a "threshold" beyond which the appetite thing kicks in, and you're probably below that threshold at this point.  If as the dose went up you were to notice a dramatic increase, you should talk with your doc' about going back down to lower doses and adding something (and of course you should talk to your doc' and agree on a plan to increase, not just do that on your own).  

If necessary, what should you add?  As you may have gathered, often we'd use lithium in this role.  Your internal medicine doctor might be able to give you an opinion on whether it would be safe to try very low dose lithium; I've not had to research that particular question (the one-kidney/lithium question) yet.  I don't think it's an absolute "rule out", but you'd probably end up trying other mood stabilizers with Depakote first, eh?

Dr. Phelps

 

Published November, 2002


 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?